Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 377, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2003, 1:28 PM CDT for Newton County, Missouri. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 1:28 PM CDT (18:28 UTC)
- Expired
- Jul 13, 2003, 2:45 PM CDT
- In force
- 77 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1689 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
611 WUUS53 KSGF 131828 SVRSGF MOC145-131945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 127 PM CDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN MISSOURI * UNTIL 245 PM CDT. * AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRANBY...OR 10 MILES EAST OF NEOSHO...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRVIEW BY 135 PM CDT. THE TOWNS OF NEWTONIA...STARK CITY AND RITCHEY ARE ALSO IN THE PATH OF THIS STORM. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN NEOSHO WITH THIS STORM...ALSO NICKEL SIZE HAIL WAS JUST REPORTED IN GRANBY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3705 9461 3677 9459 3675 9408 3705 9409 $$ 66
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:00 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 13, 12:00 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION/MORNING OBS. NATIONAL WEATHER SERVICE SPRINGFIELD MO 1200 PM CDT SUN JUL 13 2003 .DISCUSSION... LATEST RUC STILL INDICATED THAT THE MAIN LIFT THAT HAD GENERATED THE STORMS THIS MORNING...WEAKENS BY 19Z...WITH ONLY WEAK BOUNDARIES LEFT OVER WHICH MAY GENERATE RE-DEVELOPMENT ALONG THE ARKANSAS BORDER...AND WEST OF CASSVILLE AFTER 22Z. 25H WIND PROFILER AND UPPER DIVERGENCE ASSOCIATED WITH THE JET MAX...WITH TRANSLATE INTO NORTHERN OKLAHOMA...WHICH CONTINUES TO LESSEN THE THREAT OF STORMS BY 19Z. LONG TERM (TUESDAY THROUGH SATURDAY)... THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY MID-WEEK...AND INTO NEXT WEEKEND. BY SATURDAY/SUNDAY NEXT WEEK...THERE IS SOME INDICATIONS OF A WEAK FRONTAL BOUNDARY NEAR THE REGION...BUT ITS TOO WEAK AND REGIONAL CONSENSUS SEEMS TO BE WARM AND DRY THROUGH THE PERIOD. MAY NEED TO WATCH HEAT INDICES AS 100 TO 105 DEGREES ARE LIKELY DURING THE WEEK. JLT && .AVIATION... THUNDERSTORMS OVER SOUTHWEST MISSOURI SHOULD BEGIN TO DIMINISH DURING THE NEXT HOUR OR SO AS THE 80/70H MOISTURE ADVECTION/CONVERGENCE WEAKENS. MAIN CONCERN THIS AFTERNOON IS REDEVELOP AFTER 22Z...HOWEVER SHOULD BE CLOSER TO ARKANSAS BORDER WHERE THE BEST MOISTURE CONVERGENCE WILL REMAIN. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. JLT
Hazardous weather outlook, Jul 13, 1:00 PM CDT, 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING: HEAVY RAINFALL. HAIL TO THE SIZE OF GOLF BALL. WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: LOCATIONS GENERALLY SOUTH OF A FORT SCOTT KANSAS...TO MOUNT VERNON TO BRANSON MISSOURI LINE THIS AFTERNOON. DISCUSSION: MOISTURE WAS CONVERGING IN THE LOWEST 3000 FEET OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS MORNING...AND WILL CONTINUE OVER THE GENERAL AREA THROUGH THE AFTERNOON. THUNDERSTORMS WILL LIKELY FORM OVER THE SAME AREAS THROUGH THE AFTERNOON...BEFORE THE MOISTURE LINE MOVES FURTHER SOUTH AND WEST INTO OKLAHOMA AND ARKANSAS. MODERATE TO HIGH INSTABILITY AND SUFFICIENT WIND SHEAR ALOFT...IS CONDUCIVE FOR HAIL FORMATION DURING THE AFTERNOON. ALSO DUE TO THE TRAINING OF THE STORMS...LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE HEAVY RAINFALL ON FRIDAY NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE 90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. THESE TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER 70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE LOCATIONS. MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY. IN ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON SOUTH OF A FORT SCOTT KANSAS...TO MOUNT VERNON...TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT/SAW
In the hours before
Local storm report, Jul 13, 12:10 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM PURDY MO 2.75 INCH HAIL
07/13/03 BARRY REPORTED BY PUBLIC.Local storm report, Jul 13, 12:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM 4 W BRONAUGH MO .88 INCH HAIL
07/13/03 VERNON REPORTED BY PUBLIC.Local storm report, Jul 13, 12:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM CRESTLINE KS .75 INCH HAIL
07/13/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 13, 1:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM NEOSHO MO 1 INCH HAIL
07/13/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 13, 1:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1216 PM GRANBY MO .75 INCH HAIL
07/13/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 13, 1:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0123 PM GRANBY MO .88 INCH HAIL
07/13/03 NEWTON REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:50 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 40 min |
| Jul 13, 7:31 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 44 min |
| Jul 13, 8:00 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 45 min |
| Jul 13, 8:47 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 43 min |
| Jul 13, 9:28 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 32 min |
| Jul 13, 9:41 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 64 min |
| Jul 13, 9:59 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence, Newton | 61 min |
| Jul 13, 10:27 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 48 min |
| Jul 13, 10:57 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 63 min |
| Jul 13, 11:17 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 73 min |
| Jul 13, 11:57 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| Jul 13, 12:21 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 69 min |
| Jul 13, 1:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 76 min |
| Jul 13, 2:15 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Jul 13, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 53 min |
| Jul 13, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 55 min |
| Jul 13, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.